Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Binghamton, NY

April 8, 2010Broome County, New York; Bradford County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 8, 2010, 7:10 PM EDT for Broome County, New York; Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2010, 7:10 PM EDT (23:10 UTC)
Expired
Apr 8, 2010, 8:15 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Bradford County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:48 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2010-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2010-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:55 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 3:55 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT THU APR 8 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON WITH
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE EVENING HOURS.
BELOW NORMAL TEMPERATURES WILL SETTLE IN BEHIND THE FRONT THROUGH
SATURDAY BEFORE REBOUNDING CLOSER TO NORMAL NEXT WEEK. SCATTERED
SNOW SHOWERS ARE POSSIBLE IN NEW YORK FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WITH THE FRONT NOT APPROACHING UNTIL LATE AFTERNOON...SOUTHWEST
WINDS AND MORE SUNSHINE...TEMPERATURES SOARED INTO THE 80S AT MANY
LOCATIONS AND DEW POINTS DROPPED LOWER THAN EXPECTED WITH SOME UPPER
30S BEING REPORTED IN NE PA. SHOWERS AND THUNDERSTORMS OVER
WESTERN NY AND PA AT 330 PM WILL MOVE E TO THE FINGER LAKES BY 5
OR 6 PM AND SYR-BGM-AVP AROUND 8 PM. PRECIPITATION IS MAINLY SHOWERS
WITH ISOLATED THUNDER. A SHORTWAVE OVER SW PA WILL MOVE ALONG THE
FRONT TOWARD BGM AND INCREASE THE COVERAGE OF RAIN THIS EVENING.DESPITE
WARM TEMPERATURES IN ADVANCE OF THE FRONT...CHANCES FOR SEVERE
THUNDERSTORMS ARE LIMITED. DEW POINTS ARE BELOW 50 EVERYWHERE
EXCEPT THE MOHAWK VALLEY AND S OF THE POCONOS. SFC BASED CAPES ARE
OVER 1000 J/KG IN THE MOHAWK VALLEY. WE WILL CONTINUE TO MONITOR
THE STORMS FOR DEVELOPMENT.

RAIN IS EXPECTED TO LINGER FOR A FEW HOURS BEHIND THE FRONT THEN
BEGIN DRYING OUT FROM THE WEST. CLOUDS WILL BEGIN DIMINISHING
TOWARD MORNING AS THE DRY SLOT MOVES OVER US.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NOTICABLY COLDER FRIDAY. DAY SHOULD START WITH SOME SUNSHINE AND
THEN CLOUDS WILL INCREASE AS THE H5 TROF MOVES ACROSS THE ARE IN
THE AFTERNOON. SCATTERED SHOWERS ACROSS CENTRAL NY ARE POSSIBLE BY
LATE IN THE DAY WITH THE TROF. AS TEMPERATURES DROP OVERNIGHT INTO
THE 30S FRIDAY NIGHT RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO
SNOW SHOWERS. ONLY A HALF INCH OR LESS OF SNOW ACCUM/S OVR THE
HIGHER TERRAIN THRU SAT MRNG. COLDEST TEMPS WL BE IN THE U20S OVR
HILLTOPS.

NW FLOW ALOFT BEGINS TO FLATTEN AND BCMS MORE ZONAL ON SAT. WK S/WV
PROGGED TO APPCH AREA SAT NGT BUT INDICATIONS ARE THAT THIS WV WL
STAY TO OUR NORTH LEADING TO DRY WX THRU THE END OF THE SHORT
TERM. HGTS RISE DRG THE DAY WITH MAX TEMPS EXPECTED TO TOP OUT NR
SEASONAL VALUES ONCE AGAIN. MAX TEMPERATURES WILL CONTINUE TO
REBOUND AND BE SLIGHTLY WARMER SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO SIG CHGS TO HPC MED RNG GUIDANCE. MAIN TREND WILL BE FOR
RIDGING SFC AND ALOFT OVER THE ERN U.S. WITH A DRY PD XPCTD. SOME
DIFFS IN THE MDLS AS TO HOW FAR EAST THE UPR LVL RDG AXIS WILL BE
BY MID TO LATE WEEK WITH THE EURO A LTL SLOWER THAN THE GFS...
SUGGESTING SLIGHTLY COOLER TEMPS THAN THE LATEST MOS/MEX DATA.
THIS IS REFLECTED IN THE HPC GUIDANCE WHICH LOOKED FINE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
OVERVIEW...CDFNT WILL PASS THRU THE FCST AREA LATE THIS AFTN AND
EVNG WITH BAND OF SHRA/PSBL TSRA AND IFR/MVFR CONDITIONS. A
RETURN TO VFR IS XPCTD ON SAT MRNG.

EWD MOVG FNT IS FCST TO PASS THRU RGN IN THE 23Z-05Z TIME FRAME
ACCOMPANIED BY A BAND OF SHRA/PSBL TSRA AND IFR/MVFR. NOT
CONFIDENT THAT TAF SITES WILL SEE THUNDER SO PLAYED IT AS A "CB"
GROUP FOR NOW...BEST POTNL APPEARS TO BE AT BGM/AVP THIS EVNG. SW
WINDS 15-20 G25 XCPT AT RME WHERE SELY FLOW LIKELY TO PERSIST TIL
JUST BEFORE FROPA. VFR CONDITIONS TO RETURN IN THE 08-12Z TIME
FRAME WITH DRY SLOT WORKING IN TO THE RGN. WINDS W TO NW BEHIND
THE FNT 10-20 KTS.

OUTLOOK...
FRI NGT...PDS OF MVFR IN SCT -SHSN CNTRL NY.
SAT...IMPRVG TO VFR.
SAT NGT...SCT MVFR IN -SHRA.
SUN...IMPRVNG TO VFR.
SUN NGT THRU TUES...VFR.

&&

.FIRE WEATHER...
MORE DRYING TODAY THAN EXPECTED WITH HIGHER TEMPERATURES AND LOWER
DEW POINTS. WINDS PICKED UP TO 10 TO 20 MPHS SOME LOCATIONS. AREAS
SHOULD SEE ABOUT A QUARTER OF AN INCH OF RAIN FROM THE FRONT OVER
NIGHT. BUT THEN WE WILL HEAD INTO ANOTHER PERIOD OF DRYING
ESPECIALLY ACROSS NORTHEAST PA. DRYING CONTINUES INTO NEXT WEEK.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...RHB
AVIATION...RHB
FIRE WEATHER...BMW
Hazardous weather outlook, Apr 8, 5:25 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT THU APR 8 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
525 PM EDT THU APR 8 2010

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:40 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Tioga65 min
Apr 8, 6:35 PM EDTSevere Thunderstorm WarningBGMBradford40 min
Apr 8, 7:29 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.